Tylenol Arthritis Pain Reliever Acetaminophen 650mg Fast & Long Lasting Arthritis Muscle & Joint Pain Relief
When arthritis pain strikes, you want relief fast, but you also want it to last so you can get back to normal.
TYLENOL Arthritis Pain products use a patented bi-layer caplet for fast plus long lasting relief of arthritis pain for up to 8 hours. The first layer dissolves quickly to relieve pain fast. The second layer is time-released to provide extended relief that lasts all work day.
Typical Dosing For Acetaminophen
The dose of this medication will be different depending on your age and what formulation you’re using. Acetaminophen is available in children’s strength, regular strength, extra strength, and extended-release strength. It’s also available as a tablet, capsule, liquid, powder, and suppository. Follow your provider’s instructions or the directions on the medication label. The following information includes only the average doses of this medication.
Adults: The typical dose is 650 mg either by mouth or inserted into the rectum every 4 to 6 hours as needed. The maximum daily dose will differ slightly depending on what formulation you’re taking, but generally you should not take more than 3,000 mg to 4,000 mg per day. Check with your provider about what your maximum dose of acetaminophen should be.
Children: The dose is typically based on the child’s age and weight. In most cases, children age 12 or older can use the adult dose, but it’s always best to follow the provider’s instructions or the directions on the medication label.
This medication is also available as an intravenous injection or infusion called Ofirmev. It’s given into a vein of your arm by a healthcare provider in the hospital.
What Are Some Other Side Effects Of Tylenol Arthritis Pain
All drugs may cause side effects. However, many people have no side effects or only have minor side effects. Call your doctor or get medical help if any of these side effects or any other side effects bother you or do not go away:
- Upset stomach or throwing up.
- Trouble sleeping.
These are not all of the side effects that may occur. If you have questions about side effects, call your doctor. Call your doctor for medical advice about side effects.
You may report side effects to the FDA at 1-800-332-1088. You may also report side effects at https://www.fda.gov/medwatch.
Don’t Miss: What Helps Lower Back Arthritis
How Do I Know If Its Arthritis
Some of the common signs of arthritis are:
- Morning stiffness lasting 30 minutes or less
- Joint pain or tenderness that is constant or that comes and goes
- Not being able to move a joint in the normal way
- Weakness and joint pain that cant be explained
This is not a complete list of all possible symptoms
Only your doctor can diagnose whether what you have is arthritis.
Aspirin Vs Tylenol: Which Is Better For Pain Relief
When it comes to over-the-counter pain relievers, two drugs likely come to the forefront of your mind: aspirin and Tylenol. Both are very popular but quite different when it comes to their chemical makeup, and one may even be more effective than the other.
Aspirin as we know it today was created in 1897 by German chemist Felix Hoffmann, who worked for pharmaceutical giant Bayer , per the Texas Heart Institute Journal . He formulated the drug, which is categorized as a non-steroidal anti-inflammatory drug , by altering salicylic acid to create acetylsalicylic acid. Aspirin works by blocking specific enzymes in the body that are activated by tissue damage that causes pain, inflammation, and swelling, according to Insider.
Tylenol, on the other hand, was introduced in 1955 by American Robert L. McNeil Jr., an executive at McNeil Pharmacy , which later became known as McNeil Laboratories, per The New York Times. The late McNeil, whose grandfather founded McNeil Laboratories, was the third generation to work at the company. He developed Tylenol as a direct competitor to Aspirin. Tylenol, which was originally intended as a prescription painkiller for kids, is classified as acetaminophen , and works by blocking our brains from releasing the chemical that causes us to feel pain, according to Healthline. So which is truly the better option: Tylenol or aspirin?
You May Like: Are Eggs Bad For Psoriatic Arthritis
Side Effects Requiring Immediate Medical Attention
Along with its needed effects, acetaminophen may cause some unwanted effects. Although not all of these side effects may occur, if they do occur they may need medical attention.
Check with your doctor immediately if any of the following side effects occur while taking acetaminophen:
- Bloody or black, tarry stools
- bloody or cloudy urine
- fever with or without chills
- pain in the lower back and/or side
- pinpoint red spots on the skin
- sore throat
- sores, ulcers, or white spots on the lips or in the mouth
- sudden decrease in the amount of urine
- unusual bleeding or bruising
- unusual tiredness or weakness
- yellow eyes or skin
Get emergency help immediately if any of the following symptoms of overdose occur while taking acetaminophen:
Symptoms of overdose
How Do I Store And/or Throw Out Tylenol Arthritis Pain
- Store at room temperature. Do not refrigerate or freeze.
- Protect from light.
- Store in a dry place. Do not store in a bathroom.
- Store in original container.
- Keep lid tightly closed.
- Keep all drugs in a safe place. Keep all drugs out of the reach of children and pets.
- Throw away unused or expired drugs. Do not flush down a toilet or pour down a drain unless you are told to do so. Check with your pharmacist if you have questions about the best way to throw out drugs. There may be drug take-back programs in your area.
Read Also: Ra Back Pain
What Are Some Things I Need To Know Or Do While I Take Tylenol Arthritis Pain
- Tell all of your health care providers that you take Tylenol Arthritis Pain . This includes your doctors, nurses, pharmacists, and dentists.
- Avoid taking other products that have acetaminophen in them. Check labels closely. Too much acetaminophen may cause liver problems.
- Follow the directions exactly. Do not take more acetaminophen in a day than directed. If you do not know how much acetaminophen you can take in a day, ask your doctor or pharmacist. Some people may take up to 4,000 mg in a day if told to do so by the doctor. Some people should take less acetaminophen. Call your doctor right away if you have taken too much acetaminophen in a day, even if you feel well.
- Talk with your doctor before you drink alcohol.
- This medicine may affect certain lab tests. Tell all of your health care providers and lab workers that you take Tylenol Arthritis Pain .
- Allergic reactions have happened with Tylenol Arthritis Pain . Rarely, some reactions can be very bad or life-threatening. Talk with the doctor.
- Different brands of Tylenol Arthritis Pain may have different doses for children. Talk with the doctor before giving Tylenol Arthritis Pain to a child.
- Tell your doctor if you are pregnant, plan on getting pregnant, or are breast-feeding. You will need to talk about the benefits and risks to you and the baby.
Will You Need Pain Relievers As Time Goes By
Arthritis is a progressive disease. You may need medicine in order to reduce your pain, including prescription medicines.
However, if you make the effort to reduce arthritis pain and joint damage by exercising, losing excess weight, and protecting your joints, you may also reduce your need for pain relievers.
Read Also: How To Deal With Arthritis
Is It Safe To Use Acetaminophen To Treat Arthritis Pain
QUESTION: My doctor says I should take acetaminophen for my osteoarthritis pain. It seems to help some, but not a lot. I have also recently noticed newspaper articles about the dangers of this over-the-counter pill. Should I be taking another pain killer?
ANSWER: Doctors often recommend acetaminophen, also known by the brand name Tylenol, because they consider it to be generally safer than the alternative medications.
Regular use of non-steroidal anti-inflammatory drugs such as ibuprofen , naproxen and acetylsalicylic acid may cause stomach bleeding, raise blood pressure, affect blood clotting and can interfere with kidney function. As well, another group of pain medications potent opioid-based drugs can be addictive and also cause numerous side effects.
But just because acetaminophen is frequently recommended, that doesnt mean its very effective.
It is not a good analgesic , despite the fact that it has been around for decades, says Dr. David Juurlink, a drug-safety expert and head of Clinical Pharmacology and Toxicology at Sunnybrook Health Sciences Centre.
He points to a major review study, published earlier this year in the British Medical Journal. The team of researchers, led by Gustavo Machado of The George Institute for Global Health in Australia, analyzed the results from 13 trials in which acetaminophen was compared to a placebo in patients with either osteoarthritis or low back pain.
Stop Use And Ask A Doctor If
- the tablet got stuck in your throat
- pain gets worse or lasts more than 10 days
- fever gets worse or lasts more than 3 days
- new symptoms occur
- redness or swelling is present
These could be signs of a serious condition.
If pregnant or breast-feeding, ask a health professional before use.
Keep out of the reach of children.
Don’t Miss: Mayo Clinic Arthritis
Acetaminophen Won’t Help Arthritis Pain Study Finds
Prescription diclofenac a more effective choice for short-term pain relief, researchers say
THURSDAY, March 17, 2016 — Acetaminophen — commonly known as Tylenol in the United States — isn’t an effective choice for relieving osteoarthritis pain in the hip or knee, or for improving joint function, a new study finds.
Although the drug rated slightly better than placebo in studies, nonsteroidal anti-inflammatory drugs such as ibuprofen or diclofenac are better choices for short-term pain relief, the researchers said.
“Regardless of dose, the prescription drug diclofenac is the most effective drug among painkillers in terms of improving pain and function in osteoarthritis,” said lead researcher Dr. Sven Trelle. He’s co-director of clinical trials at the University of Bern in Switzerland.
However, even diclofenac comes with side effects.
“If you are thinking of using a painkiller for osteoarthritis, you should consider diclofenac,” Trelle said, but also keep in mind that like most NSAIDs the drug increases the risk for heart disease and death.
“The safety and efficacy profile of acetaminophen is supported by more than 150 studies over the past 50 years,” the company added.
The new report was published March 17 in The Lancet.
Osteoarthritis is the leading cause of pain in older people. It can impair physical activity, and that increases the risk of obesity, heart disease, diabetes and general poor health, the study authors said.
Pharmacist Tips For Acetaminophen
Acetaminophen is found in many over-the-counter and prescription medications. Make sure the total amount of acetaminophen you take doesn’t exceed 3,000 mg to 4,000 mg per day. Ask your provider or pharmacist if you’re not sure if the medications you take contain acetaminophen.
The powder form of acetaminophen doesn’t need to be mixed with water. You can pour the powder directly onto your tongue, the medication should dissolve within seconds.
If your child is taking the acetaminophen chewable tablet, make sure your child chews the tablet completely before swallowing it.
If you’re giving acetaminophen liquid to your child, make sure you use the measuring cup, syringe, or spoon provided to measure out the medication. Avoid using household spoons because they may not give you the correct dose.
Make sure to store acetaminophen suppositories in a dry and cool place to prevent the medication from melting. Before inserting the suppository, make sure you remove the foil wrapper. Don’t remove the foil wrapper until you’re actually ready to use the suppository.
If you’re a heavy drinker or drink alcohol often, then this medication may not be right for you. Acetaminophen can cause liver damage, and alcohol can raise this risk.
Prices for acetaminophen start at just $0.35 with a GoodRx coupon. Theyâre fast, easy-to-use and free!
Read Also: Is Peanut Bad For Arthritis
Ibuprofen For Arthritis Pain
For safe and effective use of this medicine, do not take more of it, or take it more often, or for a longer time than ordered by your doctor. Taking too much ibuprofen may increase the chance of dangerous effects, especially in elderly patients .
When used for severe or continuing arthritis, this medicine should be taken regularly as ordered by your doctor in order for it to help you. This medicine usually shows effectiveness within a week, but in severe cases it may take longer to begin to feel better. In some cases, several weeks may pass before full medication benefit is seen.
What Are Some Side Effects That I Need To Call My Doctor About Right Away
WARNING/CAUTION: Even though it may be rare, some people may have very bad and sometimes deadly side effects when taking a drug. Tell your doctor or get medical help right away if you have any of the following signs or symptoms that may be related to a very bad side effect:
- Signs of an allergic reaction, like rash hives itching red, swollen, blistered, or peeling skin with or without fever wheezing tightness in the chest or throat trouble breathing, swallowing, or talking unusual hoarseness or swelling of the mouth, face, lips, tongue, or throat.
- Signs of liver problems like dark urine, feeling tired, not hungry, upset stomach or stomach pain, light-colored stools, throwing up, or yellow skin or eyes.
- Not able to pass urine or change in how much urine is passed.
- A very bad skin reaction may happen. It can cause very bad health problems that may not go away, and sometimes death. Get medical help right away if you have signs like red, swollen, blistered, or peeling skin red or irritated eyes or sores in your mouth, throat, nose, or eyes.
You May Like: Mayo Clinic On Arthritis
What Is Tylenol Arthritis
by Dr. Henley
Tylenol is a drug often recommended by health care providers to treat arthritis pain. Like other anti-inflammatory medicines, it has a role in the non-surgical treatment of hand and arm pain. In fact, some research shows that if you have arthritis pain, you should try acetaminophen first, before trying other medicines, like ibuprofen and naproxen.
You may wonder what makes the Tylenol Arthritis product different than regular Tylenol.
Some patients ask me about Tylenol Arthritis and what ingredients make it different than regular Tylenol. This product is officially named Tylenol Arthritis Pain. It contains only acetaminophen, the same drug in regular Tylenol.
Tylenol currently comes in several versions. Most patients taking it for arthritis pain will probably take one of the following:
- Extra Strength Tylenol Rapid Release Gels
- Regular Strength Tylenol
- Tylenol 8 Hour
- Tylenol Arthritis Pain
The number of milligrams of acetaminophen in each pill is listed in parenthesis above.
Im not advocating taking one version over the other youll have to spend some time thinking about which version is the right one for you, but the answer to the frequently asked question above is that Tylenol Arthritis contains slightly more acetaminophen than Extra Strength Tylenol. It contains no other drugs.
You can check out details of each version of Tylenol on the company website here.
Tylenol For Arthritis Pain
Many people are familiar with the brand Tylenol. If you were to look inside your medicine cabinet at this very moment, you might even have a bottle on hand. But what is Tylenol exactly, and is it an effective form of arthritis pain treatment? Tylenol is simply a brand name for acetaminophen. Acetaminophen belongs to a class of medications called analgesics and antipyretics, which help treat pain and reduce fever.2 From headaches to muscle aches to menstrual pain, acetaminophen is used to alleviate pain in a number of situations. Sometimes, people use acetaminophen to help with pain caused by osteoarthritis.2
How effective is Tylenol in treating arthritis? According to Osteoarthritis Research Society International, analgesics can help relieve mild-to-moderate arthritis pain, but they do not reduce inflammation associated with OA.3
Read Also: Arthritis Articles
The Most Effective Tylenol For Your Symptoms
There are a variety of over-the-counter Tylenol products to choose from, so it may not always be clear when you head to the drugstore which might be best for your symptoms or condition.
This guide to the similarities and differences between the various Tylenol products should help whether you need relief from arthritis pain or a garden-variety headache, sinus discomfort, or menstrual cramps.
Tylenol Benefits And Side Effects
Tylenol is used to treat fever and pain associated with a number of conditions such as headaches, menstrual cramps, and toothaches, via RxList. The oral dose of Tylenol for adults is 325 to 650 mg every 4 to 6 hours, with a maximum daily dose of 4 grams. Tylenol is also safe for children to consume, though in smaller doses. Tylenol has 18 known major drug interactions, according to Drugs.com. It can also be especially dangerous for persons who consume large amounts of alcohol, as it increases the risk of liver toxicity, per Insider. Some common side effects of Tylenol include nausea, stomach pain, loss of appetite, rash, and dark urine. Some of the more serious side effects include shortness of breath and dizziness, and itching and swelling , per RxList.
When it comes to headache relief, Tylenol is considered one of the best medications around, even more effective than Aspirin, according to Insider. Tylenol is also considered a better option for arthritis pain, as it can be taken for a long period of time when compared with Aspirin. However, with regards to overdosing or excessive use, Tylenol is much more dangerous than its German competitor because of its potential to damage the liver, which can cause serious symptoms such as abdominal pain, nausea, and even coma, says Insider.
Don’t Miss: How To Deal With Arthritis